Ask a doctor

Injections After Seroma Made We Pass Out- What Was Is?

I had a TT,lipo, thigh lift,and breast aug 15 days ago.I developed a volleyball-like mass in my lower ab,upper pubic area. Dr said it was seroma.He drained it and got 4 syringes full of liquid.Then he injected me with an orangish/yellowish liquid.It burned like FIRE I became lightheaded, pale white, and almost passed out.He had me sit in a chair for 15-20 mins until I could stand again. What was it and why does it still ache? Is it possible this sclerosing agent got into a muscle?

Doctor Answers (4)

Seroma Injection

+2

I would guess your surgeon injected the fluid filled space with tetracycline to try scleroe or oblliterated the seroma cavity. this probalbly caused your pain and irritation but it did not harm the muscle. Seromas sometimereuire repeated aspiration until they resolve. be patient and your surgeon will get you through this .


Indianapolis Plastic Surgeon
5.0 out of 5 stars 7 reviews

Tetracycline is used as sclerosant for seroma cavity treatment.

+2

Your surgeon correctly removed the seroma fluid, and then inserted Tetracycline solution as a sclerosant. This is a commonly-used antibiotic that is used in this case not for its antibacterial properties (although there's nothing wrong with a bit of that as well), but for its irritant effects (the burning and aching discomfort that made you feel rotten) that will hopefully allow the cavity walls to become "sticky" and seal shut. This may need to be repeated, or a drain reinserted to keep seroma fluid from reaccumulating. Though incorrect placement is theoretically  possible, your surgeon got the fluid in the right place. You just had a more dramatic response to the sclerosant than most.

BTW, sclerotherapy has been used for decades in chest, breast, and other surgical areas to induce tissues to "stick down" and heal when they form fluid-filled seroma cavities. Tetracycline is the most common and "standard" sclerosant. It is yellow. For symptomatic patients such as you, it can be mixed with lidocaine to reduce the pain, but when used for tummy tuck patients, yours is an unusual response, since most do not have the pain or burning you did.

Any plastic surgeon who does tummy tucks for enough years has this problem occasionally, and the incidence of seromas can be reduced with various surgical techniques, but never completely eliminated. Your surgeon is doing the right thing, and I am sorry you are more symptomatic than most, but I have seen this in a few of my patients as well.

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 123 reviews

Seroma

+1

This is not uncommon.You may have had a little vagal rxn and got light headed.I usually will drain a seroma o9n apply pressure to obliterate the dead space but I don't think it was the agenbt the doctor injected.

Robert Brueck, MD
Fort Myers Plastic Surgeon
5.0 out of 5 stars 18 reviews

You might also like...

Injections for Seroma

+1

Sometimes patients get lightheaded and even pass out during procedures that are relatively minor and even don't hurt.   If the pain was unexpected and you were nervous (most people are nervous about needles!), you might have had a response that caused your blood pressure and/or cardiac output to drop.   There are many reasons for this to happen - stress, extreme emotions, painful stimulus, standing up quickly...

It sounds like the treatment was appropriate, but if you are still experiencing pain I would talk with your surgeon about it.

Michelle Spring, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.